When a teen girl died near Oklahoma City in August, her family blamed the 15-year-old’s death on a Benadryl overdose according to a letter from her mother obtained by local media. The letter points the finger at a new “challenge” popping up on social media platform Tik Tok.
The “challenge” reportedly encourages participants to take a dozen or so doses of Benadryl to experience hallucinations. The generic name for Benadryl is diphenhydramine. Taking that much antihistamine can cause severe medical issues.
“Large doses of Benadryl can cause seizures and, particularly, problems with the heart,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told KFOR. “The heart tends to go out of rhythm and not pump blood effectively.”
There is currently an investigation into the death of the Oklahoma City teenager and her exact cause of death.
Earlier this year, three teens in Fort Worth, Texas, became sick and had to be rushed to the hospital after taking large amounts of the medication. Once they recovered, they told officers they had taken it as part of the Tik Tok challenge, according to Newsweek.
A spokesperson for Johnson and Johnson, the manufacturer of Benadryl, emailed Fox News a statement in response to recent illnesses and death:
“The health and safety of people who use our products is our top priority. The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL® products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.”